Tennessee, 2013

Tornadoes and Hail in Tennessee, March 18, 2013

March 18, 2013 · NWS OHX · 14 events in 11 counties and zones

As a line of showers and thunderstorms moved west to east across Middle Tennessee during the morning hours of Monday, March 18th, some of these thunderstorms reached severe thresholds, resulting in large hail, thunderstorm wind damage, and the occurence of four different tornadoes. Three of these tornadoes were EF0 rated, with the fourth tornado rated an EF1 tornado, with a path length that went…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a line of showers and thunderstorms moved west to east across Middle Tennessee during the morning hours of Monday, March 18th, some of these thunderstorms reached severe thresholds, resulting in large hail, thunderstorm wind damage, and the occurence of four different tornadoes. Three of these tornadoes were EF0 rated, with the fourth tornado rated an EF1 tornado, with a path length that went across three different counties. Two lightning strikes on school buildings across the mid state occurred also with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 18, 2:07 AM CST, 23 minutes earlier.

Area forecast discussion, Mar 18, 2:07 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
307 AM CDT MON MAR 18 2013

.MESOSCALE UPDATE...
BULK OF CONVECTION STILL DOWN ALONG THE MISSISSIPPI RIVER AND IN
FAR WESTERN KENTUCKY AT 08Z. EXPECT LEADING LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS CURRENTLY FROM PARIS TO NEAR JACKSON TO
CONTINUE EASTWARD AND INTO NORTHWEST MIDDLE TENNESSEE WITH
RENEGADE ISOLATED SHOWERS/STORM OUT AHEAD OF THIS FEATURE. LOOKING
OVER SHORT RANGE GUIDANCE THINK STORMS WILL REMAIN BELOW SEVERE
LIMITS IN MIDDLE TENNESSEE THROUGH 12Z BUT FROM 15Z THROUGH THE
AFTERNOON CONVECTION DOES INTENSIFY SOUTH AND EAST OF NASHVILLE.

BOYD

&&

.PREV DISCUSSION... /ISSUED 108 AM CDT MON MAR 18 2013/

MESOSCALE UPDATE...
WARM FRONT DRAPED FROM WEST TO EAST ACROSS WEST AND MIDDLE
TENNESSEE AT 1 AM CDT. FRONT PROGGED TO LIFT NORTHWARD IN THE
OVERNIGHT HOURS PLACING MID STATE IN WARM SECTOR FOR SEVERAL
HOURS.

SREF SHOWING BROAD UPPER TROUGH DOWN THROUGH THE SOUTHERN PLAINS
WITH AXIS THROUGH OKLAHOMA INTO NORTH TEXAS AT 06Z. CONVECTION
OVER ARKANSAS HAS BEEN SLOW TO FIRE BUT RUC NOW SHOWING RATHER
STRONG UPPER DIFFLUENCE THAT AREA AND WITH APPROACHING UPPER
TROUGH AXIS THINK IT IS JUST A MATTER OF TIME. ACTIVITY SHOULD
SHIFT NORTHEAST AND INTO WESTERN TENNESSEE BETWEEN 06Z AND 09Z AND
INTO WESTERN MIDDLE TENNESSEE AFTER 09Z.

BOYD

PREV DISCUSSION... /ISSUED 833 PM CDT SUN MAR 17 2013/

UPDATE...STATIONARY FRONT WAS STILL STRETCHED ACROSS SOUTHERN AND
EASTERN MIDDLE TENNESSEE THIS EVENING...LOCATED NEAR COLUMBIA AND
CROSSVILLE. STILL LOOKS LIKE FRONT WILL LIFT BACK TO THE NORTH AS
THE NIGHT ROLLS ON AND BE NORTH OF THE KY-TN LINE BY 12Z. RAIN
CHANCES WILL INCREASE CONSIDERABLY OVER WESTERN SECTIONS BY THE
09Z-12Z PERIOD, IN WARM/MOIST TONGUE AHEAD OF APPROACHING COLD
FRONT.

COOL AIR POOLED NORTH OF STATIONARY FRONT PRODUCING TEMPS COOLER
THAN REFLECTED IN EARLIER MIN TEMP FORECAST FOR TONIGHT. THUS,
WILL UPDATE PRODUCTS TO REFLECT THIS. NEVERTHELESS, STILL EXPECT
TEMPS TO WARM FROM THE SOUTH LATER TONIGHT AS WARM FRONT LIFTS
NORTH.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 17, 5:08 AM CST, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
608 AM CDT SUN MAR 17 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-181115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
608 AM CDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS MAINLY NORTH OF I-40 THROUGHOUT THE
DAY TODAY. THUNDERSTORM CHANCES WILL INCREASE FROM THE WEST AFTER
MIDNIGHT. SOME STORMS COULD BECOME STRONG IN THE EARLY MORNING
HOURS ON MONDAY AS A COLD FRONT APPROACHES MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS EAST AND
SOUTH OF NASHVILLE ON MONDAY AS A COLD FRONT APPROACHES FROM THE WEST.
RIGHT NOW THE BEST TIMING FOR ANY SEVERE STORMS WILL BE IN THE
MORNING AND EARLY AFTERNOON AND MAINLY EAST OF INTERSTATE 65.
LOCALLY DAMAGING WINDS ARE THE MAIN THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

11

The radar

The Nashville radar (KOHX), 46 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.

Hail, Macon

When
March 18, 2:30 AM CST
Where
Macon County, 0.43 mi NW of Eulia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.525, -86.174

Tornado, Humphreys

When
March 18, 6:40 AM CST to 6:42 AM CST
Where
Humphreys County, 4.55 mi N of Mc Ewen to 5.22 mi NNE of Mc Ewen
Rating
EF1
Path length
1.49 mi
Path width
150 yd
Continued into
Houston, Tn (OHX)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.186, -87.628

A high-end EF1 tornado with maximum winds around 105 mph and a path width of 150 yards touched down in northeastern Humphreys County and tracked northeastward before exiting the county at 0642 CST. Outbuildings were damaged on White Oak Road with sheet metal wrapped around trees. Dozens of trees were snapped or uprooted along the track.

Tornado, Houston

When
March 18, 6:42 AM CST to 6:45 AM CST
Where
Houston County, 4.22 mi ESE of Silverton to 5.33 mi S of Yellow Creek
Rating
EF1
Path length
2.6 mi
Path width
150 yd
Continued into
Dickson, Tn (OHX)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.192, -87.603

A high-end EF1 tornado with maximum winds around 105 mph and a path width of 150 yards that touched down in northeastern Humphreys County moved northeastward across southeastern Houston County before exiting the county at 0645 CST. Dozens of trees were snapped or uprooted along the track.

Tornado, Dickson

When
March 18, 6:45 AM CST to 6:51 AM CST
Where
Dickson County, 2.26 mi NW of Edgewood to 0.23 mi ENE of Vanleer
Rating
EF1
Path length
6.53 mi
Path width
150 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.203, -87.558

A high-end EF1 tornado with maximum winds around 105 mph and a path width of 150 yards that touched down in northeastern Humphreys County and crossed far southeastern Houston County continued moving northeastward before ending just southwest of Vanleer in western Dickson County at 0651 CST. One barn was destroyed and several others suffered roof damage on State Highway 46 north of Cedar Creek Road. Further to the east, one home completely lost its roof on Hill Road causing the collapse of the north exterior wall. However, the roof appeared to be poorly attached to the home. Debris from the home was blown over 100 yards to the|northeast. A poorly constructed single wide mobile home on Haliburton Road was blown 50 yards to the north into trees and completely destroyed. One barn was destroyed and others damaged further east on Haliburton Road. Dozens of trees were snapped or uprooted all along the track. Total path length of this tornado was 10.6 miles.

Thunderstorm Wind, Dickson

When
March 18, 7:05 AM CST
Where
Dickson County, 1.67 mi NW of Daniel
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.284, -87.244

A few trees were blown down on Bowker Road and Old Lock Road.

Thunderstorm Wind, Dickson

When
March 18, 7:10 AM CST
Where
Dickson County, 1.8 mi ENE of Bellsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.286, -87.169

Several trees were downed near the intersection of State Highway 49 and Heath Road.

Thunderstorm Wind, Cheatham

When
March 18, 7:13 AM CST
Where
Cheatham County, 0.53 mi ESE of Neptune
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.346, -87.192

Several trees were downed on Neptune Road.

Thunderstorm Wind, Cheatham

When
March 18, 7:15 AM CST
Where
Cheatham County, 0.23 mi WNW of Cheap Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.332, -87.154

Several trees were downed along State Highway 12.

Lightning, Williamson

When
March 18, 8:58 AM CST
Where
Williamson County, 2.25 mi SSW of Fairview
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.951, -87.138

A lightning strike occurred to Fairview Middle School at 7200 Cumberland Drive in Fairview. The lightning strike caused light smoke to come out of a restroom fan along with an unpleasant odor, but no fire resulted. Specific details concerning amount of damage to the restroom fan along with damage to any portions of the school were unknown.

Lightning, Lawrence

When
March 18, 10:00 AM CST
Where
Lawrence County, 1.06 mi ENE of Lawrenceburg
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.258, -87.314

Lightning struck in the area of the school's science and vocational buildings around 10 a.m. Smoke was reported in part of the buildings, but firefighters said no fire was detected. Some electronic equipment was damaged, including the fire alarm system.|No injuries were reported, and students returned to classes within an hour of being evacuated.

Tornado, Maury

When
March 18, 10:22 AM CST to 10:27 AM CST
Where
Maury County, 0.38 mi SSE of Scribner to 1.28 mi SE of Bryant Station
Rating
EF0
Path length
3.7 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.495, -86.946

An EF0 Tornado with maximum sustained winds of 80 mph touched down on McKnight Road east of Culleoka where several trees were blown down and one mobile home had minor siding damage. A few more trees were blown down on Old Brush Creek Road. Numerous trees were snapped or uprooted in all directions along side roads north of Old Brush Creek Road. A few more trees were blown down on Joe Reeves Road and an old barn lost part of its roof.

Tornado, Bedford

When
March 18, 10:47 AM CST to 10:53 AM CST
Where
Bedford County, 3.35 mi W of Poplins Xrds to 1.11 mi SSE of Unionville
Rating
EF0
Path length
3.89 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.584, -86.659

An EF0 tornado touched down in northwestern Bedford County about 4.6 miles southwest of Unionville where a few trees were blown down and a barn damaged on Moon Bend Road. More trees were blown down and an outbuilding blown over on State Highway 270. A barn lost its roof and several more trees were snapped and uprooted in all directions on Clem Creek Road and Old Pencil Mill Road.

Tornado, Rutherford

When
March 18, 11:12 AM CST to 11:18 AM CST
Where
Rutherford County, 1.13 mi ENE of Plainview to 0.68 mi NW of Big Spgs
Rating
EF0
Path length
3.8 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.706, -86.351

An EF0 Tornado with maximum sustained winds of 85 mph touched down in extreme southeastern Rutherford County east of Christiana. The tornado began on Sledge Road west of Plainview Road, crossed Interstate 24 south of Exit 89/Epps Mill Road, and ended along Jacobs Road east of Exit 89. Minor damage occurred to sheds and outbuildings and about 100 trees were blown down.

Hail, Giles

When
March 18, 11:15 AM CST
Where
Giles County, 1.26 mi NE of Anthony Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.143, -87.104

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyThe tornado archive for Tennessee, 2013Warnings in Tennessee, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438781, 439941, 439943, 439944, 440043, 440031, 440036, 440040, 438786, 440896, 439765, 440026, 439764, 438782.